Following a series of comments by readers who suspect they might be allergic to the propylene glycol in e-liquid, I decided to write a short post on allergies caused by e-cigarette use and their symptoms.
Before we get started on allergies caused by PG and other e-liquid ingredients, it’s important to be sure the symptoms you are experiencing are indeed related to vaping. If you’ve recently given up smoking and switched to electronic cigarettes, you may be dealing with a series of smoking cessation side-effects. These can include mouth ulcers, headaches, nausea, coughing, a skin eruption known as “quit zits”, sputum and phlegm, among others. The good news is these symptoms go away after a few weeks to a month, but the bad news is vaping-related side-effects are very much the same, so it’s hard to identify what is causing them. The best thing you can do is stop using e-cigarettes for a couple of days and see if your general condition improves. If it does, you should investigate what kind of e-liquid you’ve been using and try to identify the problem, but if it doesn’t, it’s safe to assume the problems are linked to tobacco cessation.
Another thing you have to understand is that you don’t have to be a new e-cigarette user to experience vaping-related health issues. Humans can become allergic to various things at any point during their lives, so even if you’ve been happily puffing on your e-cig for months, even years, you can start to experience all kinds of bizarre symptoms. The most common culprit seems to be propylene glycol (PG), the organic compound used as a base for the majority of e-liquids available on the market today. It holds the nicotine and flavor in suspension so your e-cigarette can produce those thick plumes of smoke-like vapor, but it’s also a known irritant and can cause a number of allergic reactions. In mild cases, they range from a sore throat to sinus problems, headaches, and even feelings of nausea, while in extreme cases PG can cause numbness of the face and tongue and itchy hives on the upper body. The best way to make sure propylene glycol is responsible for any of these symptoms, and at the same time solve the problem, is to switch to a 100% vegetable glycerin e-liquid, or at least one with a lower PG content.
If there’s no improvement several days after lowering and ultimately eliminating PG, you may be experiencing a nicotine overdose or an allergy caused by artificial flavorings and other added chemicals. Nicotine overdose is a very serious medical condition characterized by headache, nausea, dizziness, accelerated heartbeat and sweating. If you’ve been using high-nicotine juices intensively, switch to 0% e-liquid immediately, and if your general health keeps deteriorating it’s imperative you seek medical help as soon as possible. What most vapers don’t know is that the wide majority of flavors come in a base of propylene glycol, so even though it’s advertised as 100% vegetable glycerin, it can still contain various amounts of PG and cause allergic reactions. I would advise contacting reputed e-liquid vendors (Halo, Totally Wicked E-liquid, Alien Vision, Goodejuice, etc.) and ask if they make true 100% VG-based juices. Artificial colorings, artificial flavorings, artificial sweeteners and other additives are approved for human consumption, but they have not yet been tested for safety when inhaled, so they could cause irritation or allergic symptoms when vaped.
The important thing is not giving up on electronic cigarettes and going back to analogs. Switch from propylene glycol to vegetable glycerin, lower the nicotine content, change e-liquid brand, do whatever it takes and you’re bound to find what works for you at some point, but going back to smoking tobacco is the worst thing you can do.